FDA NSAIDs Update

nsaid

The FDA is requiring prescription non aspirin non-steroidal anti-inflammatory drug (NSAID) labels to include information on heart attack and stroke risk. This update strengthens an existing label warning that NSAIDs increase the risk for heart attack or stroke. The FDA is making this change after reviewing new safety information on prescription and over-the-counter NSAIDs.

Some of the new information for the updated labels include:

  1. The risk for heart attack or stroke can occur as early as the first weeks of using an NSAID.
  2. The risk appears greater at higher doses.
  3. NSAIDs can increase the risk for labels includes: heart attack or stroke in patients with or without heart disease or risk factors for heart disease. There is also an increased risk for heart failure with NSAID use.

The agency will request similar label updates for over-the-counter nonaspirin NSAIDs. Individuals taking NSAIDs should seek medical help immediately for symptoms of chest pain, shortness of breath, trouble breathing, and weakness in one part or side of the body or slurred speech, according to the FDA. The agency recommends that patients and health care providers watch for heart-related side effects for the entire time NSAIDs are being taken, and to report side effects to the MedWatch program.

The Cox-2 inhibitors were developed to minimize the GI complications experienced with other NSAIDS. Vioxx is a Cox-2 inhibitor which was taken off of the market because of the number of deaths it caused. According to David J. Graham, MD, MPH (Associate Director for Science, Office of Drug Safety, US FDA) 139,000 Americans suffered from serious side effects due to Vioxx and between 26,000 and 55,000 died from using the drug. Now we are finding that there may be problems with other NSAIDs as well.

WholeHealthAmerica

From a Functional Medicine standpoint it is also common that we find ulcers, gastritis, GI bleeding, high blood pressure, and in some cases pancreatitis in individuals. Some of these NSAIDs block your livers pathway to detox properly as well. Tylenol is the number one cause of acute liver failure in the United States. Better think twice before doing a one a day NSAID for any health condition.

Dr. J

Advertisements
  1. Leave a comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: